Facing spike in overdose deaths, city offers public training on life-saving drug

The Health Department recognized the city's first ever Overdose Awareness Day by distributing the doses of naloxone and promoting training classes.

A kit of naloxone, a heroin antidote that can reverse the effects of an opioid overdose, is displayed at a press conference about a new community prevention program for heroin overdoses. The drug is administered nasally. Credit: Andrew Burton/Getty Images A kit of naloxone, a heroin antidote that can reverse the effects of an opioid overdose, is displayed at a press conference about a new community prevention program for heroin overdoses. The drug is administered nasally.
Credit: Andrew Burton/Getty Images

 

Days after the city revealed a spike in overdose deaths in the last three years, officials announced it would distribute 200 doses of an overdose treatment and train New Yorkers on how to use it.

 

 

The Health Department recognized the city's first ever Overdose Awareness Day by distributing the doses of naloxone and promoting training classes offered at agency locations citywide.

 

"Naloxone is a life-saving tool and it should be used,” Health Commissioner Mary Bassett said in a statement. "On New York City's first Overdose Awareness Day, I want to remind New Yorkers that fatal opioid analgesic and heroin overdoses can be prevented."

In May, officials announced that nearly 20,000 NYPD officers in New York City would be outfitted with kits containing the life-saving drug, each kit costing about $60 each.

But health officials urged all residents, not just law enforcement, to seek training on how to use the medicine if they feel they are likely to witness or experience an overdose.

Late last month, city data revealed the rate of overdoses between 2010 and 2013 jumped up 41 percent. Some 77 percent of all overdose deaths involved an opioid, such as heroin or methadone.

More than half of all overdose deaths in 2013 included heroin use.

Administered correctly, naloxone can reverse an overdose and help restore breathing.

"One of the most beautiful sounds I've ever heard while doing an overdose reversal is hearing a person breathe again," Reilly Glasgow, Program Director of Overdose Prevention, Lower East Side Harm Reduction Center, said in a statement.

New Yorkers can call 311 to find out where the can access a naloxone and receive training on its use.

Follow Chester Jesus Soria on Twitter@chestersoria

 
Latest From ...
Most Popular From ...